How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Nadim Al-Mubarak Your Own Question
Nadim Al-Mubarak
Nadim Al-Mubarak,
Category: Medical
Satisfied Customers: 378
Experience:  MD at University Hospital Case Medical Center
Type Your Medical Question Here...
Nadim Al-Mubarak is online now
A new question is answered every 9 seconds

I am 78 years old and have had 4 by passes about 2 years

Customer Question

I am 78 years old and have had 4 by passes about 2 years ago. Recently I have been having a swimmy head or a dizzy head. Not all the time but it would be good if I could find out what I have been feeling. I would appreciate an answer. Thank you. Carol C JA: OK. The Doctor will need to help you with this. Is there anything else important you think the Doctor should know?Customer: I am still going strong and I can still can do most of the things I used to do. I just don't like this feeling but it does not seem to hold me back of things I do. I feel this late in the afternoon and my husband says that I repeat my sentences sometimes. Please see if you can give me a little information about my problem.JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Doctor about your situation and then connect you two.
Submitted: 6 months ago.
Category: Medical
Expert:  Dr. Frank replied 6 months ago.

Hello. Welcome to JA. It is possible that the same problem that caused the cardiac bypass operation is effecting the blood vessels that supply your brain. Have you seen your doctor about this Carol? Dizziness can be "central" as from problems of blood supply to the brain, or "peripheral" from problems of the balance mechanism in your inner ear, the labrynthine organ. With the second type of problem, you usually have some hearing loss, or tinnitus, buzzing sounds in your ear, and certain head positions seem to cause your symptoms. It these "swimmy head" sessions come on suddenly and without a reason, they are more likely to be "central". You should see your doctor, to consider getting an MRI scan of the brain, to evaluate blood flow to the brain. Your carotid arteries in your neck should also be checked to see if they are closing up. Please get back to me to discuss this further if I can help and I will reply. If you have had a brain imaging study or carotid ultrasound, and have a report, upload it and I can explain it to you. Or if satisfied with this answer and not wishing to reply, please remember to rate my service by clicking on the rating stars, as that is how I am compensated for this work. thanks ***** oh, I can also call you, but JA charges extra as a premium service, let me know if you would like me to call you. Dr Frank

Expert:  Nadim Al-Mubarak replied 6 months ago.

Greetings. I have a different answer for you. I am a board-certified cardiologist with over 20 years experience

If your dizziness gives you a sensation of "the place spinning around you" , then it is an inner ear issue, not the heart or the brain.

If it is not a "spinning sensation", given your history, it is related to a transient drop in your blood pressure, either due to heart arrhythmia or medications your are taking. When the heart goes out of rhythm for few seconds, the blood pressure drops and you feel dizzy and as soon as the rhythm restores it's self, the dizziness goes away.

It is unlikely to be related to blockages in the arteries that goes to the brain. The issue with "repeating your sentences" may or may not be related.

I would advise you to first check with your cardiologist. He/She would examine you, check an EKG, review your medications and likely to order a monitor to look for troubled rhythm in your heart.

Let me know if you need more clarifications

Expert:  Nadim Al-Mubarak replied 6 months ago.

Does your heart flatter during these dizzy episodes ?

Expert:  Dr. Frank replied 6 months ago.

Hi. I think the other expert, a internist, was asking you about "flutter" in your heart, not flatter, a common cardiac rhythym disturbance Anyway, I am stating that the language problem, called perseveration, can be related. There is a very common condition, MCI (minimal cognitive impairment)which can cause these mild language problems, and with that, you can see changes in the brain MRI, called microvascular ischemia, that is similar to problems you can have in your heart that caused the surgery. Studies have shown that patients that have coronary artery disease are at high risk for carotid artery stenosis, where that artery closes up in a manner similar to the heart arteries. Please get back to me if I can help, and I will reply. Dr Frank

Expert:  Nadim Al-Mubarak replied 6 months ago.

I am a cardiologist. Thanks for correcting my typo. We need more information to help. Listing the differential diagnosis form a text book would be very confusing. We are here to offer specific advise. We are no able to complete a thorough evaluation. You have a good night

Expert:  Dr. Frank replied 6 months ago.

You cannot offer specific advice if you discount the history, which is she has a cardiologist, and has had a CABG, so with her neurological issues you have to take that into account. Her language dysfunction is not cardiac related, her dizzyness is transient and not related to palpitations, diaphoresis, or syncope. Her carotids are definitely at risk for stenosis given her history. Dr frank

Expert:  Nadim Al-Mubarak replied 6 months ago.

With all due respect, she has an established cardiac history with CABG. So, common things are common, this would be the top of the list when evaluating her lightheadedness/dizziness. She did not associate the language issue with her other symptoms. The history is very limited and you can not include or exclude any possibilities at this point. You approach of writing a text book in the response box does not help, but rather confusing and defeats the purpose of this service. It creates anxiety.